Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 76, NWS Midland/Odessa, TX

May 31, 2001Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2001, 6:40 PM CDT for Brewster County, Presidio County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 31, 2001, 6:40 PM CDT (23:40 UTC)
Expired
May 31, 2001, 7:15 PM CDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Brewster County, TX, Presidio County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.7 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2355 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 312343
SVRMAF

TXC043-377-010015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT THU MAY 31 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BREWSTER COUNTY IN TEXAS
  SOUTHEASTERN PRESIDIO COUNTY IN TEXAS

* UNTIL 715 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF LAJITAS...MOVING SOUTHEAST
  AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...               
  LAJITAS AND FM 170.

HAIL TO THE SIZE OF DIMES OR LARGER AND WIND GUSTS TO 60 MPH OR 
G%REATER CAN BE EXPECTED IN THE WARNED AREA.

LAT...LON 2938 10374 2945 10401 2929 10396 2915 10364

DJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:23 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 31, 2:23 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT THU MAY 31 2001

LATEST SATELITTE VISIBLE IMAGERY SHOWS CONVECTION TRYING TO DEVELOP
ALONG THE COLD FRONT...FROM PECOS TO FORT STOCKTON TO SHEFFIELD.
FURTHER WEST...OLD FAITHFUL IS TRYING TO FIRE AS WELL.  THERE/S
PROBABLY STILL A FEW HIDDEN BOUNDARIES RUNNING AROUND DUE TO LAST
NIGHT/S CONVECTION....AND W/50+ SFC DEWPOINTS EVERYWHERE...PRECIP
TONIGHT CANNOT BE RULED OUT.  THE BEST CHANCES SEEM TO BE
OROGRAPHIC IN THE BIG BEND...AIDED BY THE FRONT WHEN IT GETS THERE...
THEN MOVING SE ONTO THE FLATTER TERRAIN.  CONFIDENCE IS NOT AS HIGH
FOR SEVERE/FLOOD POTENTIAL AS 24 HRS AGO...W/ONLY WEAK DISTURBANCES
TO CONTEND W/AND LOWER PWATS...SO WILL NOT MENTION IT.  ALSO...
MESOETA TAKES A LITTLE PIECE OF VORT ENERGY ACROSS OUR NE ZONES
AFTER MIDNIGHT...AND THIS COULD EITHER SET OFF A STORM OR TWO OR
KEEP EXISTING ONES GOING.

FRIDAY...GOOD MIXING TO H7 OR SO SHOULD SET UP A S-SW SFC FLOW...
DRYING OUT THE LOWER LEVELS AND SHUTTING OFF ANY PRECIP CHANCES FOR
A FEW DAYS.  THIS FLOW SHOULD HEAT THE CWA BACK UP TO TEMPS SIMILAR
TO YESTERDAY/S.  BIG QUESTION IS HOW HOT IT/LL GET OVER THE
WEEKEND...AS SFC FLOW WILL TAKE ON A MORE WESTERLY COMPONENT
TO AID IN DOWNSLOPE WARMING.  GUIDANCE NUMBERS ARE STILL RUNNING A
BIT COOL...AND MESOETA FCST SOUNDINGS GIVE A HIGH OF ABOUT 105 F HERE
AT KMAF SAT AFTERNOON...AND AN H85 TEMP OF 33C+.  GIVEN THAT THE 12Z
MODEL INITIALIZED TOO COLD...WILL STAY ON THE WARM SIDE FOR SATURDAY
AND SUNDAY.  AVN SOUNDINGS AGREE...AND INITIALIZED A BIT BETTER.

IN THE EXTENDED...LATE SUNDAY...THE NEXT UPPER LEVEL LOW PASSES TO
THE N...SENDING A SHOT OF COOLER AIR THIS WAY.  TIMING WILL BE TRICKY
FOR SUNDAY/S HIGHS...BUT GIVEN THE DIURNAL TIME OF ARRIVAL...FRONT
WILL PROBABLY SLOW ENOUGH TO ALLOW TEMPS ABOVE THE CENTURY MARK
AGAIN.  ALONG W/FROPA...HAVE INSERTED SLIGHT CHANCE LATE-
AFTERNOON POPS FOR ALL BUT THE BIG BEND ZONES.  OTHERWISE...
EXTENDED LOOKS GOOD.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.
x
MAF  62/98/65/103    1000
LSA  61/98/64/101    2000
6R6  74/98/74/104    2000
MRF  58/92/59/096    3000
CNM  63/99/66/102    2000

.MAF...
TX...NONE.
NM...NONE.

44

In the hours before

Special weather statement, May 31, 3:25 PM CDT, 3 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT THU MAY 31 2001

.SYNOPSIS...
UPPER LEVEL NORTHWESTERLY FLOW AND LIGHT SOUTHEASTERLY LOW LEVEL
FLOW WILL EXIST ACROSS THE REGION OVERNIGHT. LOWER MOISTURE VALUES
AND WEAKER WIND SHEAR COMPARED TO LAST NIGHT WILL REDUCE THE RISK OF
SEVERE THUNDERSTORMS. HOWEVER...ENOUGH MOISTURE AND INSTABILITY
EXISTS ACROSS THE REGION FOR A FEW THUNDERSTORMS TO DEVELOP.

.THREATS...

THUNDERSTORMS...
THE BEST CHANCE FOR THUNDERSTORMS THROUGH THE OVERNIGHT HOURS WILL BE
ACROSS THE BIG BEND...DAVIS MOUNTAINS...AND GUADALUPE MOUNTAINS.
SOME OF THESE THUNDERSTORMS MAY MIGRATE OUT INTO THE TRANS PECOS
REGION AND THE PERMIAN BASIN AS THE NIGHT PROGRESSES. THE PRIMARY
THREATS WILL BE HEAVY RAINS...WIND GUSTS TO 40 MPH...AND LIGHTNING.

SMALLCOMB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:30 PM CDTFlash Flood WarningMAFScurry3 hr
May 30, 7:44 PM CDTSevere Thunderstorm WarningMAFScurry46 min
May 30, 10:48 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.